Try it
ENT · Ear and audiology: audiometric pattern of cisplatin ototoxicity
Sample itemA child receiving cisplatin chemotherapy develops bilateral tinnitus and difficulty hearing. Which audiometric pattern is expected?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Bilateral high-frequency sensorineural loss that is dose-related and often permanent
Cisplatin damages outer hair cells in the basal turn, so the loss is bilateral, symmetrical, begins in the high frequencies and is dose-related. It is usually irreversible and children are especially vulnerable, so serial audiometry including high frequencies is used during therapy.
Option by option
A. Bilateral conductive loss with a wide air-bone gap
An air-bone gap indicates a middle ear problem, which cisplatin does not produce.
B. Fluctuating low-frequency sensorineural loss with episodic vertigo
Fluctuating low-frequency loss with vertigo describes Meniere disease, not cisplatin.
C. Unilateral low-frequency conductive loss that recovers on stopping the drug
Cisplatin does not cause a unilateral conductive loss, and its effect is generally not reversible.
D. Bilateral high-frequency sensorineural loss that is dose-related and often permanent (correct)
Correct. Basal turn outer hair cell injury gives a bilateral, dose-related high-frequency sensorineural loss.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More ENT questions
- AudiologyIn a tuning fork test, Rinne is negative (bone conduction louder than air conduction) in…
- EarWhich type of chronic suppurative otitis media is considered 'unsafe'?
- LarynxIn singers, vocal nodules typically occur at:
- Vestibular disordersA patient has recurrent attacks of vertigo lasting hours, with fluctuating low-frequency…